The role of CYP3A in nevirapine induced hepatotoxicity
Nevirapine is a potent non-nucleoside reverse transcriptase inhibitor with favourable pharmacokinetics that are characterised by rapid absorption and distribution with a long elimination half-life. Nevirapine is effective against HIV-1 when used in combination with other anti-retroviral agents and as a monotherapy for the prevention of mother-to-child-transmission. Unfortunately, its adverse effects, mainly hypersensitivity skin reactions and hepatotoxicity, hamper the wide use of nevirapine. Since nevirapine-induced hepatotoxicity commonly occurs between 2 -12 weeks of treatment, and nevirapine is a known inducer of CYP3A isozyme, it was envisaged that the hepatotoxicity was due to activation of nevirapine to toxic metabolites by the induced enzyme. Therefore, the aim of this study was to determine the role of CYP3A in nevirapine-induced hepatotoxicity. Fifteen male SO rats were pre-treated with either dexamethasone (50 mg/kg) or nevirapine (20 mg/kg) for 3 days. On the fourth day, the control group (n=5) was administered with the vehicle, while the 'nevirapine only' group (n = 5) was given an overdose of nevirapine (1340 mg/kg, orally) and the 'ketoconazole plus nevirapine' group (n = 5) was treated with a CYP3A inhibitor (ketoconazole) 1 hour before the overdose of nevirapine was given. The animals were sacrificed 24 hrs later and plasma was sent for liver function tests, the liver was excised for microsomal extraction and histopathology studies. Microsomal CYP3A activity was measured using the erythromycin demethylation test. Results of these animals were compared with results obtained in rats that were not pre-treated with an inducer before the toxic dose of nevirapine was administered. Treatment with dexamethasone or nevirapine lead to increased CYP3A activity. CYP3A activity in the untreated, dexamethasone treated and nevirapine treated rats was 0.59 ± OA8, 10.39 ± 3.59 and 7.28 ± 2.65 nmol/min/mg protein, respectively. In the dexamethasone pre-treated groups, the histopathological findings as well as the elevated liver enzymes of the 'nevirapine only' treated group (AST 239.25 ± 50.7 UIL and ALT ± 386.00 ± 154.3 UIL) were indicative of hepatotoxicity as opposed to the control group (AST 146AO ± 10A UIL and ALT 149.60 ± 39.7 UIL). However, the corresponding group pre-treated with nevirapine did not show significant elevations in liver enzymes (AST 150.20 ± 19.1 UIL and ALT 67.20 ± 8.6 UIL) but the histopathological findings exhibited hepatotoxicity that was similar to the dexamethasone group. Nevirapine-induced hepatotoxicity was not prevented in the groups treated with ketoconazole before the overdose of nevirapine was given. Interestingly, there was no hepatotoxicity when the overdose of nevirapine was administered to animals that were not pre-treated with nevirapine or dexamethasone. In conclusion, nevirapine-induced hepatotoxicity was associated with enzyme induction by dexamethasone or nevirapine, and the use of ketoconazole did not prevent the hepatotoxicity. Therefore, CYP3A may not be involved in the pathogenesis of nevirapine-induced hepatotoxicity, suggesting that a different enzyme may be responsible. As the liver function tests did not correlate well with the histopathological findings in the nevirapine pre-treated groups, it was suggested that liver function tests alone might not be good markers for determining nevirapineinduced hepatotoxicity.